• Users Online: 227
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO EDITOR
Year : 2020  |  Volume : 4  |  Issue : 1  |  Page : 102-103

Multiple adverse events of valproate in a patient with bipolar affective disorder


Department of General Medicine, MES Medical College, Perinthalmanna, Kerala, India

Date of Submission11-Oct-2019
Date of Decision02-Nov-2019
Date of Acceptance22-Nov-2019
Date of Web Publication30-May-2020

Correspondence Address:
Prof. Mansoor C Abdulla
Department of General Medicine, MES Medical College, Perinthalmanna - 679338, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aip.aip_67_19

Rights and Permissions

How to cite this article:
Abdulla MC. Multiple adverse events of valproate in a patient with bipolar affective disorder. Ann Indian Psychiatry 2020;4:102-3

How to cite this URL:
Abdulla MC. Multiple adverse events of valproate in a patient with bipolar affective disorder. Ann Indian Psychiatry [serial online] 2020 [cited 2020 Jul 12];4:102-3. Available from: http://www.anip.co.in/text.asp?2020/4/1/102/285510



Sir,

Common side effects of valproate include tremor, dizziness, unsteadiness, elevated liver enzymes, thrombocytopenia, and weight gain. We present a patient with valproate-associated encephalopathy without hyperammonemia after prolonged usage. The said patient does have thrombocytopenia and syndrome of inappropriate antidiuretic hormone secretion.

A 60-year-old woman presented with unsteadiness while walking with falls, confusion, and tremors of the upper limbs for 3 months. She had no history of diabetes mellitus, hypertension, or any other chronic medical illness. She was diagnosed to have bipolar affective disorder 10 years back and was on magnesium valproate 300 mg twice daily, risperidone 2 mg, and quetiapine 50 mg daily. On examination, she was confused, had cogwheel rigidity, and rest tremor. Hemoglobin was 13.8 g/dl (normocytic and normochromic), total leukocyte count was 6000/ml, platelet count was 52,000/μl, erythrocyte sedimentation rate was 9 mm in1 h, and C-reactive protein was normal. Peripheral smear showed moderate thrombocytopenia. Biochemical parameters showed mild hyponatremia (serum sodium: 122 mEq/l). The patient was euvolemic, serum osmolality was low, and urinary osmolality and sodium were high, suggesting syndrome of inappropriate antidiuretic hormone secretion. Prothrombin time and liver function tests were normal. Bone marrow biopsy showed generalized megakaryocyte suppression with normal megakaryocyte morphology. Magnetic resonance imaging of the brain showed mild bilateral cerebellar atrophy. Electroencephalography and cerebrospinal fluid analysis were normal. Serum Vitamin B12 and folate were normal, and paraneoplastic workup was negative. Serum valproate level and serum ammonia were normal.

Our patient had syndrome of inappropriate antidiuretic hormone secretion, thrombocytopenia with megakaryocyte suppression, progressive akinetic–rigid syndrome, and ataxia. The possibility of valproate toxicity was considered as the cause for the above manifestations after ruling out other etiologies by appropriate tests. Valproate was stopped, and risperidone and quetiapine were continued. The hyponatremia improved 1 week following withdrawal of valproate. Three weeks following withdrawal of valproate, she had resolution of her extrapyramidal features and the platelet count was normal.

Valproate is a widely used drug for the treatment of seizure for a broad range of epilepsy syndromes and seizure types, bipolar disease, and chronic pain. Common side effects associated with valproate include weight gain, tremor, dizziness, and unsteadiness.[1] These side effects are mostly dose or serum concentration dependent and can be minimized by dosage modification. Valproate-associated encephalopathy is characterized by apathy, drowsiness, and impaired cognition and is usually associated with hyperammonemia. This is an unpredictable idiosyncratic reaction and may not be always seen in association with rise in valproate plasma levels, altered liver function, or hyperammonemia. Valproate-associated encephalopathy without hyperammonemia is rare and is characterized by a parkinsonian syndrome with or without cognitive impairment.[2] Most of the previously described cases developed shortly after starting the drug or following a recent increase in the dose.[3] Few cases reported previously had the onset of symptoms even years after the initiation of treatment. A 60-year-old woman with generalized seizure disorder was reported to have developed nonhyperammonemic valproate encephalopathy after 20 years of treatment with valproate.[2]

Several cases of syndrome of inappropriate antidiuretic hormone secretion in association with valproic acid use were previously reported.[4],[5] Several factors involving dopaminergic, serotonergic, and noradrenergic systems may play a role in syndrome of inappropriate antidiuretic hormone secretion (SIADH) due to valproic acid.[5] The prevalence of thrombocytopenia with valproic acid use was reported to be between 5% and 54%. The risk factors for thrombocytopenia with valproic acid are advanced age, female gender, and high doses.[6]

The knowledge of rare adverse effects of commonly used drugs such as valproic acid is necessary to the treating physicians since most of them are reversible following discontinuation of the drug. We report a patient with multiple side effects of valproate such as encephalopathy without hyperammonemia, thrombocytopenia, and syndrome of inappropriate antidiuretic hormone secretion after prolonged usage. To the best of our knowledge, only one similar case of valproate-associated encephalopathy without hyperammonemia following a prolonged usage was reported previously.

Declaration of patient consent

The author certifies that he has obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patients understand that their name and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Perucca E. Pharmacological and therapeutic properties of valproate: A summary after 35 years of clinical experience. CNS Drugs 2002;16:695-714.  Back to cited text no. 1
    
2.
Caruana Galizia E, Isaacs JD, Cock HR. Non-hyperammonaemic valproate encephalopathy after 20 years of treatment. Epilepsy Behav Case Rep 2017;8:9-11.  Back to cited text no. 2
    
3.
Mahmoud F, Tampi RR. Valproic acid-induced parkinsonism in the elderly: A comprehensive review of the literature. Am J Geriatr Pharmacother 2011;9:405-12.  Back to cited text no. 3
    
4.
Beers E, van Puijenbroek EP, Bartelink IH, van der Linden CM, Jansen PA. Syndrome of inappropriate antidiuretic hormone secretion (SIADH) or hyponatraemia associated with valproic Acid: Four case reports from the Netherlands and a case/non-case analysis of vigibase. Drug Saf 2010;33:47-55.  Back to cited text no. 4
    
5.
Bavbek N, Alkan R, Uz E, Kaftan O, Akcay A. Hyponatremia associated with sodium valproate in a 22-year-old male. Nephrol Dial Transplant 2008;23:410.  Back to cited text no. 5
    
6.
Buoli M, Serati M, Botturi A, Altamura AC. The risk of thrombocytopenia during valproic acid therapy: A critical summary of available clinical data. Drugs R D 2018;18:1-5.  Back to cited text no. 6
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed325    
    Printed1    
    Emailed0    
    PDF Downloaded15    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]